Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 167, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 30, 2018, 5:42 PM CDT for Harper County, Kingman County, Sumner County, Kansas. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2018, 5:42 PM CDT (22:42 UTC)
- Expired
- Jun 30, 2018, 6:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Harper County, KS, Kingman County, KS, Sumner County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:49 PM CDT | TSTM WND GST 58 | 2 W Anthony, KS | AT 300 WEST AND 10 ROAD. VIA KAKE TV. |
| Jun 30, 5:50 PM CDT | TSTM WND DMG | Anthony, KS | POWER POLES DOWN AT FRANKLIN STREET AND HAYES STEET IN TOWN. ROAD BLOCKED. |
| Jun 30, 5:56 PM CDT | TSTM WND GST 65 | Harper, KS | ESTIMATED WINDS OF 50-65MPH |
| Jun 30, 6:15 PM CDT | TSTM WND GST 60 | 1 Wsw Harper, KS | |
| Jun 30, 6:15 PM CDT | TSTM WND GST 60 | 1 Wsw Harper, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -429 J/kg
- Mixed-layer LCL
- 2596 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -98 m²/s²
- 0-3 km storm-relative helicity
- -92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
926
WUUS53 KICT 302242
SVRICT
KSC077-095-191-302345-
/O.NEW.KICT.SV.W.0167.180630T2242Z-180630T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
542 PM CDT SAT JUN 30 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Harper County in south central Kansas...
Southeastern Kingman County in south central Kansas...
Sumner County in south central Kansas...
* Until 645 PM CDT.
* At 541 PM CDT, severe thunderstorms were located along a line
extending from near Hazelton to 10 miles west of Caldwell to near
Medford, moving northeast at 40 mph.
HAZARD...60 mph winds and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Wellington, Anthony, Harper, Conway Springs, Caldwell, Attica,
Argonia, South Haven, Mayfield, Milan, Hunnewell, Bluff City,
Danville, Freeport, Perth, Corwin, Runnymede, Crystal Springs and
Wellington Airport.
#
This includes Interstate 35 between Mile Markers 1 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.
&&
LAT...LON 3703 9835 3719 9835 3744 9812 3743 9745
3703 9715 3700 9720 3700 9774
TIME...MOT...LOC 2241Z 216DEG 53KT 3706 9837 3703 9781 3683 9765
HAIL...0.88IN
WIND...60MPH
$$
ES4 follow-up statements
899
WWUS53 KICT 302252
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
552 PM CDT SAT JUN 30 2018
KSC077-095-191-302345-
/O.CON.KICT.SV.W.0167.000000T0000Z-180630T2345Z/
Harper KS-Kingman KS-Sumner KS-
552 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR HARPER...SOUTHEASTERN KINGMAN AND SUMNER COUNTIES...
At 552 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Attica to 8 miles northwest of
Caldwell to 5 miles east of Renfrow, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wellington, Anthony, Harper, Conway Springs, Caldwell, Attica,
Argonia, South Haven, Mayfield, Milan, Hunnewell, Bluff City,
Danville, Freeport, Perth, Corwin, Runnymede, Crystal Springs and
Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
&&
LAT...LON 3703 9835 3719 9835 3744 9812 3743 9745
3703 9715 3700 9720 3700 9774
TIME...MOT...LOC 2252Z 216DEG 53KT 3715 9828 3712 9772 3692 9756
HAIL...0.75IN
WIND...60MPH
$$
ES122
WWUS53 KICT 302301
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
601 PM CDT SAT JUN 30 2018
KSC077-095-191-302345-
/O.CON.KICT.SV.W.0167.000000T0000Z-180630T2345Z/
Harper KS-Kingman KS-Sumner KS-
601 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR HARPER...SOUTHEASTERN KINGMAN AND SUMNER COUNTIES...
At 559 PM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Attica to 7 miles southeast of
Argonia to near Braman, moving north at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Wellington, Anthony, Harper, Conway Springs, Caldwell, Attica,
Argonia, South Haven, Mayfield, Milan, Hunnewell, Bluff City,
Danville, Freeport, Perth, Corwin, Runnymede, Crystal Springs and
Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing damaging
winds. SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
&&
LAT...LON 3703 9835 3719 9835 3744 9812 3743 9745
3703 9715 3700 9720 3700 9774
TIME...MOT...LOC 2259Z 198DEG 32KT 3717 9824 3719 9767 3697 9737
HAIL...0.75IN
WIND...70MPH
$$
ES483
WWUS53 KICT 302337
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
637 PM CDT SAT JUN 30 2018
KSC077-095-302346-
/O.CAN.KICT.SV.W.0167.000000T0000Z-180630T2345Z/
Harper KS-Kingman KS-
637 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR HARPER AND SOUTHEASTERN
KINGMAN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Kansas.
LAT...LON 3700 9780 3744 9781 3743 9745 3703 9715
3700 9720
TIME...MOT...LOC 2336Z 222DEG 54KT 3748 9790 3750 9733 3721 9705
$$
KSC191-302345-
/O.CON.KICT.SV.W.0167.000000T0000Z-180630T2345Z/
Sumner KS-
637 PM CDT SAT JUN 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SUMNER COUNTY...
At 636 PM CDT, severe thunderstorms were located along a line
extending from near Norwich to near Haysville to 6 miles southwest of
Winfield, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Wellington, Conway Springs, Caldwell, Argonia, South Haven, Mayfield,
Milan, Hunnewell, Perth and Wellington Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
&&
LAT...LON 3700 9780 3744 9781 3743 9745 3703 9715
3700 9720
TIME...MOT...LOC 2336Z 222DEG 54KT 3748 9790 3750 9733 3721 9705
HAIL...0.75IN
WIND...60MPH
$$
ES049
WWUS53 KICT 302348
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
648 PM CDT SAT JUN 30 2018
KSC191-302357-
/O.EXP.KICT.SV.W.0167.000000T0000Z-180630T2345Z/
Sumner KS-
648 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR SUMNER COUNTY HAS EXPIRED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
30 to 40 mph winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT
for south central Kansas.
LAT...LON 3700 9780 3744 9781 3743 9745 3703 9715
3700 9720
TIME...MOT...LOC 2347Z 270DEG 53KT 3759 9780 3761 9723 3732 9695
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:06 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 30, 3:06 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Wichita KS 306 PM CDT Sat Jun 30 2018 .SHORT TERM...(This evening through Sunday night) Issued at 303 PM CDT Sat Jun 30 2018 A rather complicated mesoscale pattern for the late afternoon into the early evening hours. Latest visible satellite and observations showed remnants of a weak outflow boundary draped across central KS. Latest obs suggest this boundary has all but mixed out. Next short term concern is a weak impulse currently over north central TX, with convection developing just north of the Red River valley. For the early evening, short range hi-rez models suggest that washing out of the outflow boundary will continue, with a bigger concern being the convection in srn OK. Short range models actually lift the OK storms rapidly to the NE and become more widespread as they move into south central KS after 22-23z. As this weak impulse moves NE it will run into a weakly capped environment, so think the Hi-Rez models have the right idea. So will beef up pops across south central KS, with this in mind. A very unstable airmass will be in place as storms develop, but bulk shear is marginal. Given a slight inverted-V sounding profile, think a strong to isolated severe chance of quarter hail and a wet microburst exists with this round of convection. After this initial round of convection, (early this evening) A shortwave currently over Wy will makes its way into the northern plains by late this evening, which will help push a cold front into north central KS and possibly central KS by late this evening. As the evening progresses the low level jet and moisture transport will increase convergence along the front for showers and thunderstorms to develop and become more numerous towards midnight across central KS. Think this convection in central KS will evolve into a forward propagating convective system (MCS) for late tonight. Initially bulk shear isnt that impressive (around 20-30 kts) but an unstable airmass will be located to the E-SE of the front, as bulk shear actually increases to around 35 kts late tonight. So thinking strong storms initially, with possibly an increasing damaging wind threat for portions of central KS by late tonight as shear increases and MCS propagates S-SE. Could also see some pockets of heavy rainfall given precipitable water values of 180-200 percent of normal. The MCS development is a little slower than previously thought, but certainly suggests some areas of south central KS could get two rounds of storms this evening/overnight. Not sure how far south the front and MCS, will make for early Sun morning, as the MCS moves into srn KS. Models suggest that the cold front associated with the MCS will make slow progress into areas east of the KS Turnpike for Sun morning, so showers/storms may linger in SE KS into Sun morning. Some uncertainty on how Sun afternoon will play out, but the GFS is coming around the ECMWF solution of pushing the front into nrn OK. This will limit convective chances on Sun to mainly extreme SE KS, where better moisture will be located ahead of the front. Return flow across the srn plains may lead to an elevated convective chance trying to push back north out of nrn OK overnight Sun into possibly srn KS, so will leave a small pop for this chance along the KS/OK border. Ketcham .LONG TERM...(Monday through Saturday) Issued at 303 PM CDT Sat Jun 30 2018 Stagnant mid-upper pattern is expected for the start of next week, as an upper ridge dominates much the Central Plains. The general trend is dry with gradually increasing above normal temperatures. The GFS breaks out mainly diurnal storms in southeast KS by the end of the week, where the higher precipitable water values will be located, but confidence in this occurring is slim. Will keep some spurious pops for collaboration sake, but storm chances will be very hit or miss. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1211 PM CDT Sat Jun 30 2018 The main aviation concern today will be chances of thunderstorms late this afternoon and evening. It is possible that a few stray thunderstorms could initiate in central and south central Kansas this afternoon and evening. However, better chances for showers and thunderstorms will be later this evening and overnight as a cold front pushes south across the region. Some of these storms could be strong or severe. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 89 71 93 / 80 20 10 10 Hutchinson 70 89 68 93 / 80 10 10 10 Newton 70 88 69 92 / 80 10 10 10 ElDorado 70 87 69 91 / 70 20 10 10 Winfield-KWLD 72 89 71 92 / 70 20 10 10 Russell 66 88 66 95 / 50 10 0 10 Great Bend 67 88 66 93 / 50 10 0 10 Salina 70 89 68 96 / 70 10 0 10 McPherson 70 89 67 93 / 80 10 0 10 Coffeyville 75 90 71 92 / 30 30 20 10 Chanute 74 89 70 92 / 50 30 20 10 Iola 73 88 70 91 / 50 30 20 10 Parsons-KPPF 75 89 71 92 / 30 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...TAV
Hazardous weather outlook, Jun 30, 4:08 PM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 408 PM CDT Sat Jun 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 408 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices around 100 to 105 are forecast until early this evening. Check the latest Heat Advisory for details. A cluster of thunderstorms will move northeast out of Oklahoma into south central Kansas late this afternoon into early this evening. As the storms move north there will be chance for severe storms, with quarter size hail and damaging winds to 65 mph. Pockets of heavy rainfall are possible in urban areas. Thunderstorms are also likely to move south late this evening and overnight as a complex of storms develops over northern Kansas. Strong storms, with small hail and winds around 50 mph are likely. Very heavy rain is also likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a small chance storms could linger into Sunday, roughly east of Kansas Turnpike. These storms are not expected to be severe. Heat indices are currently forecast to be around 100 each afternoon from Monday through Thursday over various parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton/Ketcham
In the hours before
Special weather statement, Jun 30, 5:24 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
524 PM CDT SAT JUN 30 2018
KSZ091-092-302245-
Harper KS-Sumner KS-
524 PM CDT SAT JUN 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Harper County in south central Kansas...
Southwestern Sumner County in south central Kansas...
* Until 545 PM CDT.
* At 520 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Amorita to Wakita to 5 miles north of Hunter...and moving northeast
at 45 mph.
Hail up to the size of dimes and winds up to 50 mph are possible
with these storms.
* Locations impacted include...
Anthony, Caldwell, Bluff City, Waldron and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT for
south central Kansas.
LAT...LON 3700 9835 3704 9835 3718 9822 3713 9763
3700 9750
TIME...MOT...LOC 2221Z 216DEG 38KT 3693 9834 3689 9792 3664 9766
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 5:24 PM CDT | Special Weather Statement | ICT | Harper | 21 min |
| Jun 30, 6:16 PM CDT | Special Weather Statement | ICT | Marion | 29 min |
| Jun 30, 6:17 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Kingman, Reno, Sedgwick and 1 more | 58 min |
| Jun 30, 6:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 65 min |
| Jun 30, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.